Opioid Overdose and AED Use

Should you grab the AED for an overdose?

It’s no secret opioid use in the US is on the rise. In fact, according to the CDC, more than 30,000 people died of an opioid overdose in 2017. So how do you know if someone is unconscious and not breathing due to an overdose or due to sudden cardiac arrest? The signs are similar but different, especially at the onset. The treatments, however, may ultimately be the same: if someone is not breathing, start CPR and grab the AED.

Early Signs: Overdose vs. SCA

In non-opioid related sudden cardiac arrest, a person will lose consciousness and collapse with very little warning. CPR should be started immediately after the person collapses, and it is discovered they not responsive and not breathing. They may display agonal breathing, which will look like they are gasping. This is not effective breathing and CPR should not be delayed.

In an opioid overdose, the person may appear disoriented and “out of it”. An opioid overdose turns deadly when the person’s respiratory system is deeply depressed by the effects of the opioid and they stop breathing. Shortly after the respiratory arrest, a person who has overdosed on opioids will go into cardiac arrest. They may display cyanosis (blue skin) as their respiratory drive slows, and this will worsen when breathing stops.

But what if you come across someone who is already unconscious and you aren’t sure which condition is presenting? As always, call 911 and assess the scene to make sure it is safe to approach the person. You should then check for responsiveness and breathing. If the person is not breathing and not responsive, start CPR and call for an AED.

CPR for Both Conditions

CPR is critical for treatment of both a pulseless overdose and sudden cardiac arrest and should be performed as soon as possible. In addition, grabbing and attaching an AED will not do any harm to someone who does not need it, as it will not advise or deliver a shock unless a person’s heart is in a shockable rhythm. It will, however, keep a rescuer on track with their CPR efforts.

Naloxone (brand name Narcan) can also be administered if it is available and there is suspicion of an overdose. If it is an opioid overdose, naloxone may reverse the effects of the opioid. If the person is in cardiac arrest not due to opioids, naloxone carries very few side effects and will not harm them.

Recovery Position

If the person regains consciousness, and you are able to move them comfortably, you should roll them into the recovery position to help protect their airway in the event they vomit. Recovery position is the following:

  1. Lay them on their left side
  2. Extend their left arm
  3. Put their right hand under their left cheek
  4. Put their left leg out straight and position the right leg bent and slightly forward

Stay with them until EMS arrives.

As stated in our article on naloxone (Narcan) use, you should be prepared to deal with a person in immediate withdrawal if you have used the drug to reverse an overdose. Make sure you have a plan for if they become combative and your safety is jeopardized. Remember, as a Good Samaritan, your safety is also important.

Contributing to this article:
Wes Wagoner
Mike Carlin


5 Responses to “Opioid Overdose and AED Use”

December 18, 2018 at 7:18 am, Ciaran McCullagh said:

Would you mind amending article please. Naloxone has no place in any cardiac arrest regardless of etiology. No evidence at all for use. Thanks

Reply

December 18, 2018 at 8:58 am, AED Superstore said:

Thank you for your comment. The American Heart Association recommends Nalaxone administration after CPR has been initiated with a minimum of 30 compressions performed if it is suspected the patient has overdosed.

Reply

December 18, 2018 at 7:33 am, melinda said:

This is great thank you We have also begun teaching Rescue Breathing as part of CPR

Reply

December 18, 2018 at 7:35 am, Trudy Beerman said:

Good post. Thanks for these reminders.

Reply

December 18, 2018 at 9:38 am, KC Greuter LT. EMS (ret) said:

As per Rutgers/ Robert Woods Johnson Medical School. If Naloxone is used for an Overdose, and its not an overdose. Nothing will happen. It will not effect the patient. CPR must be started immediately if no pulse.

Reply

Leave a Reply

Your email address will not be published. Required fields are marked *